Article Text

PDF

Pseudoporphyria secondary to non-steroidal anti-inflammatory drugs
  1. P Bryant,
  2. P Lachman
  1. Northwick Park Hospital; penelope.bryantdoctors.org.uk

Statistics from Altmetric.com

A 3 year old girl with juvenile idiopathic arthritis (JIA) presented with recurrent blisters over the cheeks and nose which were initially treated as impetigo with flucloxacillin. Despite this, new blisters continued to appear which evolved into punched out lesions and healed with scars. She had been treated with naproxen 125 mg/day for six months. This is pseudoporphyria, an uncommon but well recognised side effect of non-steroidal anti-inflammatory drugs (NSAIDs), with cutaneous features in photosensitive areas indistinguishable from porphyria, but without the metabolic porphyrin abnormalities.1 The incidence of pseudoporphyria may be as high as 10% in children taking NSAIDs for JIA.1,2 Naproxen is the most common culprit, but the condition has been reported with other NSAIDs.3–7 Stopping the naproxen ceased the new blister formation and the ulcers healed, but faint scars remain. It is important for paediatricians to be aware of this disfiguring side effect of frequently prescribed drugs, as discontinuing the drug produces resolution.8


Embedded Image

Embedded Image

REFERENCES

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.